Alert archive / Florida / Coastal Flood Statements in 2018

Coastal Flood Statement 2, NWS Key West, FL

October 8, 2018Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 8, 2018, 9:22 PM EDT for Monroe County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2018, 9:22 PM EDT (01:22 UTC)
Expired
Oct 9, 2018, 12:00 PM EDT
In force
15 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WHUS42 KKEY 090122
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
922 PM EDT Mon Oct 8 2018

FLZ076>078-091600-
/O.NEW.KKEY.CF.S.0002.181009T0122Z-181009T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
922 PM EDT Mon Oct 8 2018

...MINOR COASTAL FLOODING EXPECTED TUESDAY ACROSS LOW- LYING 
AREAS OF THE FLORIDA KEYS...

* COASTAL FLOODING...Observations from available tide gauges
  across the Florida Keys indicate water levels about a half foot
  above the predicted tides. Water levels are expected to increase
  to about three quarters to one full foot above the predicted
  tides by Tuesday morning. Island communities across the Lower 
  and Middle Keys can expect impacts on the Gulf and Atlantic 
  sides. Coastal flooding will remain confined to the Atlantic 
  side communities of the Upper Keys. 

* TIMING...Water levels will peak near the time of high tide 
  Tuesday morning and again Tuesday evening, although timing will 
  vary based on location. Saltwater levels on Tuesday likely 
  likely will exceed the levels reached today.
 
* IMPACTS...Saltwater flooding of low elevation streets...
  yards...docks...and seawalls is likely. Some storm drains will
  back up and overflow. Motorists should remember, persistent
  puddles during the times of high tide are likely to be mostly
  saltwater.

$$

CLR
1 follow-up statement
641 
WHUS42 KKEY 091024
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
624 AM EDT Tue Oct 9 2018

FLZ076>078-091600-
/O.CON.KKEY.CF.S.0002.000000T0000Z-181009T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
624 AM EDT Tue Oct 9 2018

...MINOR COASTAL FLOODING EXPECTED TUESDAY ACROSS LOW- LYING 
AREAS OF THE FLORIDA KEYS...

* COASTAL FLOODING...Observations from available tide gauges 
  across the Florida Keys indicate water levels about a half 
  foot above the predicted tides. Water levels are expected to 
  increase to about three quarters to one full foot above the 
  predicted tides by Tuesday morning. Island communities across 
  the Lower and Middle Keys can expect impacts on the Gulf and 
  Atlantic sides. Coastal flooding will remain confined to the 
  Atlantic side communities of the Upper Keys. 

* TIMING...Water levels will peak near the time of high tide 
  Tuesday morning and again Tuesday evening, although timing 
  will vary based on location. Saltwater levels on Tuesday 
  likely likely will exceed the levels reached today. 

* IMPACTS...Saltwater flooding of low elevation streets... 
  yards...docks...and seawalls is likely. Some storm drains will 
  back up and overflow. Motorists should remember, persistent 
  puddles during the times of high tide are likely to be mostly 
  saltwater. 

$$

K. Kuyper

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 8, 3:35 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 8, 3:35 PM EDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
335 PM EDT Mon Oct 8 2018

.DISCUSSION...In the middle and upper levels, latest
available satellite imagery overlaid with model streamline
analysis as of 200 pm, depict the center of an expansive warm core
anticyclone over the Western Atlantic east of the Delmarva
Peninsula. To the south of that, a weak upper trough is pulling
northward inland from the North Central Gulf of Mexico, while to
the east another NW to SE oriented upper low/trough axis is
stretching out east of the NW to Central Bahamas. Of course, at
200 pm EDT, the center of 75 mph Hurricane Michael was located
near latitude 21.7 North, longitude 85.1 West, about 20 miles SW
of the Western tip of Cuba. Michael is moving north near 7 mph. On
the forecast track, the center of Michael will pass near the
western tip of Cuba within the next couple of hours and move into
the southeastern Gulf of Mexico by tonight. Michael will move
across the eastern Gulf of Mexico Tuesday and Tuesday night, is
expected to move inland over the Florida Panhandle or Florida Big
Bend area on Wednesday, and then move northeastward across the
southeastern United States Wednesday night and Thursday.

.CURRENTLY...As of 200 pm, skies are mostly cloudy across all of
the islands and adjoining waters. Given the organization of
Hurricane Michael well to the southwest this afternoon, current
radar imagery shows that outer rainbands across the service area
have become less organized this afternoon, with only broken areas
of showers and squalls in a few places attm. Wind gusts between 35
to 45 knots this morning and early this afternoon today have been
recorded at sites throughout the marine and land areas.
Temperatures across the islands this afternoon are in the lower
80s with dewpoints in the middle 70s. Currently C-man stations
along the Florida Reef and Smith Shoal Light are averaging 25
knots. Island platforms are averaging around 25 mph with gusts
between 30 and 37 mph

.SHORT TERM...Tonight thru Thursday, Per the current NHC
forecast, Michael is currently forecast to pass over 250 miles to
the west of Key West when the storm reaches our longitude. The
storm will continue to intensify per NHC. Local affects tonight
thru by Michael for the period between tonight thru Tuesday, when
the storm passes by our latitude will continue to include
occasional bands of very heavy rainfall accompanied by low
visibility, resulting in the ponding of water across urban areas,
especially in Key West. The strongest winds will average between
25 and 30 knots outside of tropical convection, but isolated wind
gusts in excess of 35 or 40 knots will also occur within these
squalls associated with Michael's outer rainbands. Winds and seas
will begin to slowly come down by Tuesday night through Wednesday
night, but not appreciably until the system moves ashore in the
Northeastern Gulf of Mexico.

Will still need to continue to monitor conditions that could be
conducive for a few tornadoes to develop within Michael's
outermost rainbands through tonight. SPC will continue to monitor
attm, but continues to threat very negligible for the Keys. Also,
as Michael moves by in the Gulf well to the west, minor coastal
flooding is likely across low- lying areas, with saltwater
flooding of yards, docks, seawalls. Some storm drains will back up
and overflow. It is possible that a coastal flood advisory may be
necessary for certain areas of the Keys Island Chain tonight.

For Tuesday night thru through Thursday, the storm will continue
to move towards land over the Northeastern Gulf of Mexico. Fast
moving showers and isolated storms and squalls will result do to
the strong confluent flow in these rainbands. These showers will
continue to impact the islands thru this time, with middle to high
chances for rainfall through these periods, 40 to 50% through the
period.

&&

.LONG TERM...Thursday night thru Monday, more typical late wet
season pattern will return across the islands and surrounding
waters. Weak ridging and ample lower to middle level moisture will
remain over the area with better chances for mesoscale showers
and isolated storms. There are no cold fronts indicated in the
long term. Daytime highs and overnight lows will still reach the
high 80s with lows in the high 70s, and rain chances will be above
normal at 30%.

&&

.MARINE...SCA conditions in effect across ALL waters tonight and
Tuesday. The strongest winds will be across the Western Florida
Straits where sustained east winds between 25 and 30 knots, or
around 30 knots, with occasional gusts between 35 and 40 knots.
This will result in seas building to 10 to 14 feet tonight in the
Western Florida Straits, with 7 to 10 feet in the Eastern Florida
Straits, and 9 to 12 feet in the Offshore Gulf waters 20 to 60 nm
west of Mainland Monroe County, and 8 to 9 feet in the Rebecca
Shoal and Dry Tortugas Channels. This will depend on the exact
track of Michael. Small craft are urged to remain in port. Sea
conditions will be extremely hazardous to dangerous through at
least Tuesday.

Tuesday night, the western portions of the marine district, from
the Seven Mile Bridge westward, will likely still be carrying a
small craft advisories, with SCEC across the Eastern portions of
the marine district. Winds and seas let down during Wednesday,
but SCEC conditions will remain in some places, with all SCEC
headlines likely gone by Wednesday night.

Winds and Sea look favorable for recreational boating Thursday
thru next weekend.

&&

.AVIATION...Shower activity has tapered off this afternoon.
However, the Florida  Keys remain in a very wet large scale
pattern. Expect at least another spell or two of occasional
showers to affect the island terminals this evening and overnight.
The stronger activity will deliver MVFR/IFR conditions and winds
gusts of 35 to 40 knots. Outside shower activity, winds will be
out of the east, shifting east southeast averaging 13 to 18 knots
with gusts of 25 to 30 knots. Expect somewhat stronger at EYW and
weaker at MTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  86  79  87 / 80 80 50 50
Marathon  77  85  79  87 / 80 80 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory all waters for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire/Grids...Futterman
Aviation/Nowcasts/Warnings/Statements/Grids....11
Upper Air/Data Collection/Social Media......BT/DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 6:16 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
616 AM EDT Mon Oct 8 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
616 AM EDT Mon Oct 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
Tropical Storm Michael... located near 20.6N and 85.5W or about
90 miles east southeast of Cozumel, Mexico moving north around 7
mph. Estimated minimum central pressure is 983 mb with maximum
sustained wind of 70 mph. Outer rainbands continue to sweep
across the coastal waters and the Keys this morning. This pattern
will continue today into tonight as Michael moves north and
through the Yucatan Channel and into the gulf on Tuesday. Michael
looks to become a hurricane later today.

Small Craft Advisory remains in effect for all Keys coastal waters
for strong east winds. Winds and seas will be higher in and near
showers and isolated storms or squall rainbands. Seas outside of
showers and squalls will build to 9 to 12 feet today in the
Western Florida Straits.

Minor coastal flooding, observations from tidal gauges across the
Florida Keys indicate water levels about a half foot above the
predicted tides. Water levels are expected to increase to about
three quarters to one full foot above the predicted tides today
into Tuesday. Island communities across the Lower and Middle Keys
can expect impacts on the Gulf and Atlantic sides. Coastal
flooding will remain confined to the Atlantic side for communities
in the Upper Keys.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes. Occasional wind gusts within the stronger fast
moving showers, squalls, and thunderstorms will exceed 35 to 40
knots.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Micheal is expected to continue to strengthen as it moves into
the gulf. Small Craft Advisories will also continue into
tomorrow and tomorrow night. Rainfall though this event is
expected to range from two to four inches. By Wednesday... winds
and seas will let down as Michael moves towards the Florida
Panhandle.

.SPOTTER INFORMATION STATEMENT...

K. kuyper

In the hours before

Local storm report, Oct 8, 5:35 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
535 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/08/2018  M40.00 MPH       GMZ033             FL   MESONET

            WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
            WIND GUST OF 35 KTS.

0423 PM     MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
10/08/2018  M55.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            NWS KEY WEST RSOIS MEASURED A GUST OF 48 KTS.

0424 PM     MARINE TSTM WIND 6 NW BOCA CHICA         24.65N 81.77W
10/08/2018  M56.00 MPH       GMZ035             FL   ASOS

            KEY WEST ASOS MEASURED A WIND GUST OF 49 KTS.

0431 PM     MARINE TSTM WIND 5 W BOCA CHICA CHANNEL  24.58N 81.80W
10/08/2018  M48.00 MPH       LOWER KEYS IN MONR FL   MESONET

            WEATHERFLOW MESONET SITE AT THE KEY WEST COAST GUARD
            MEASURED A WIND GUST OF 41 KTS.

0435 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/08/2018  M39.00 MPH       GMZ033             FL   MESONET

            WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
            WIND GUST OF 34 KTS.

0445 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/08/2018  M41.00 MPH       GMZ033             FL   MESONET

            WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
            WIND GUST OF 36 KTS.

0458 PM     MARINE TSTM WIND 4 WSW EAST END OF LONG  24.78N 80.91W
10/08/2018  M39.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            CWOP MESONET SITE AT DUCK KEY MEASURED A WIND GUST OF 34
            KTS.

&&

ROSS
Local storm report, Oct 8, 7:16 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
716 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
10/08/2018  M40.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            NWS KEY WEST RSOIS MEASURED A WIND GUST OF 35 KTS.

0628 PM     MARINE TSTM WIND 6 NW BOCA CHICA         24.65N 81.77W
10/08/2018  M41.00 MPH       GMZ035             FL   ASOS

            KEY WEST ASOS MEASURED A WIND GUST OF 36 KTS.

&&

ROSS
Local storm report, Oct 8, 7:22 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
722 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/08/2018  M39 MPH          GMZ033             FL   MESONET

            WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
            WIND GUST OF 34 KTS.

&&

ROSS
Local storm report, Oct 8, 7:50 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
750 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018  M43.00 MPH       GMZ034             XX   C-MAN STATION

            PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 37 KTS.

0651 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018  M39.00 MPH       GMZ034             XX   C-MAN STATION

            PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 34 KTS.

0708 PM     MARINE TSTM WIND 4 WSW EAST END OF LONG  24.78N 80.91W
10/08/2018  M48.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            CWOP AT DUCK KEY MEASURED A WIND GUST OF 42 KTS.

&&

ROSS
Local storm report, Oct 8, 8:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
840 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018  M40 MPH          GMZ034             XX   C-MAN STATION

            PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 35 KTS.

&&

ROSS
Local storm report, Oct 8, 9:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
902 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     MARINE TSTM WIND 1 SE KEY LARGO          25.10N 80.43W
10/08/2018  M42 MPH          UPPER KEYS IN MONR FL   MESONET

            WEATHERFLOW SITE AT SOUTH KEY LARGO MEASURED A WIND GUST
            OF 36 KTS.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:36 PM EDTSpecial Marine WarningKEY54 min
Oct 8, 9:50 PM EDTSpecial Marine WarningKEY55 min
Oct 9, 6:07 AM EDTSmall Craft AdvisoryKEY17 hr
Oct 9, 8:11 AM EDTSpecial Marine WarningKEY64 min
Oct 9, 9:16 AM EDTSpecial Marine WarningKEY36 min
Oct 9, 2:30 PM EDTSpecial Marine WarningKEY60 min
Oct 9, 2:37 PM EDTCoastal Flood StatementKEYMonroe9 hr
Oct 9, 3:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 4:10 PM EDTSpecial Weather StatementKEY50 min
Oct 9, 4:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 5:14 PM EDTSpecial Weather StatementKEY31 min
Oct 9, 5:24 PM EDTSpecial Marine WarningKEY66 min
Oct 9, 5:30 PM EDTSpecial Marine WarningKEY45 min
Oct 9, 5:33 PM EDTSpecial Marine WarningKEY57 min
Oct 9, 6:30 PM EDTSpecial Marine WarningKEY60 min

Nearby

Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.